Advertisement

Diabetes Forecast

The Healthy Living Magazine

How Do I Control Low Blood Glucose During Exercise?

I have type 2 diabetes and am 53 years old. I am currently taking water aerobics and using the stationary bike and treadmill. But my blood sugar drops drastically after about 15 to 20 minutes of heavy cardio exercise. There is no way I can lose weight with this problem, because I have to eat every time I exercise to bring my sugar level up. Any ideas? Therese Nesmith, Missouri City, Texas

Janis McWilliams, RN, MSN, CDE, BC-ADM, responds: What you describe is very frustrating and can be an issue for people with diabetes trying to increase their activity. An exercise regimen will improve cardiovascular fitness, but hopes of weight loss seem sabotaged by having to "feed" the low blood glucoses with fast-acting carbohydrates. The key to avoiding this is to appropriately plan for the increased activity.

Always have a fast-acting carbohydrate with you when you exercise. Protein will not help bring up your blood glucose during exercise, but it may be helpful in preventing hypoglycemia prior to it. Since protein is absorbed more slowly, a meal with both protein and carbohydrate may help stabilize your glucose during increased activity.

When patients are taking basal or bolus insulin or are using an insulin pump, it is easy to reduce the amount of fast-acting insulin prior to exercise. Sometimes doses of basal insulin are also reduced on exercise days. The decision of how much the dose should be reduced, or what pump features should be utilized, is based on the timing and type of exercise and the insulin treatment plan. You should check with your provider about these adjustments. Insulin users should avoid injecting in a limb before exercise.

It is not as easy to adjust oral medication, but if you are on a sulfonylurea, you might talk with your provider about taking a lower dose on exercise days. You did not say what time of the day you typically exercise, but you might try timing your exercise to one to two hours after a meal, when your glucose will typically be increased. It is also best to learn when your medication is working at its best, or its "peak." Since you have had problems with hypoglycemia, try scheduling your exercise for a time of day that avoids this peak. You can ask your pharmacist for this information about your particular medications.

Finally, be aware that hypoglycemia can occur up to 24 hours after exercise. Check your blood glucose throughout the day to see if you are prone to delayed hypoglycemia. Adding protein to a post-workout snack can help to stabilize your glucose if this happens.

Check with your health care provider before making any medication changes. You may also want to talk to a diabetes educator, who can work with you to incorporate increased
physical activity into your daily routine.

 
Advertisement

Get Free Health Tips

Register for free recipes, news you can use, and simple health tips – delivered right to your inbox.

Advertisement

Get to Know

rapper DJ Spinderella sitting in chair

While she’s still spinning music, DJ Spinderella (aka Deidra Roper) is no longer spinning her wheels when it comes to getting the right information to help her family members who have diabetes. Read more >